Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 18, NWS Marquette, MI

September 13, 2019Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 13, 2019, 4:15 AM EDT for Schoolcraft County, Michigan. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2019, 4:15 AM EDT (08:15 UTC)
Expired
Sep 13, 2019, 8:00 PM EDT
In force
16 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

249 
WHUS43 KMQT 130815
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
415 AM EDT Fri Sep 13 2019

MIZ014-140000-
/O.NEW.KMQT.BH.S.0018.190913T0815Z-190914T0000Z/
Southern Schoolcraft-
415 AM EDT Fri Sep 13 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is 
in effect through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and 
rescues in the past have occurred during wave conditions similar 
to today near Lakeview Park and near Seul Choix Point.|

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

Voss

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 13, 1:42 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 13, 1:42 AM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
142 AM EDT Fri Sep 13 2019

.SHORT TERM...(This evening through Friday)
Issued at 315 PM EDT THU SEP 12 2019

An amplified north-central CONUS pattern is in place this afternoon
with mid-level troughing over the Dakotas and ridging over Ontario
and lower Michigan. RAP analysis and observations indicate the sfc
low is centered over SW MN as of 19Z, and a strengthening pressure
gradient between it and the sfc high centered over James Bay has led
to ESE wind gusts as high as 35 mph already over the western UP
(highest over the Keweenaw). Drier air and a little bit of clearing
was able to work into the far east, and as a result the warmest
temperature of the day thus far has been 63 at Newberry.

After a little AM upslope mist/drizzle over the north-central,
conditions dried out as expected, but the leading line of rain
showers is now moving through Gogebic County, pivoting WNW. Coverage
and intensity of rain showers over the west half of the UP will
gradually increase through this evening, with heavier rain arriving
mainly after 8PM EDT. Some embedded thunder will be possible as the
strongest forcing an weak instability trek across the UP overnight.
Total rainfall amounts have been lowered somewhat, though in general
a widespread 0.25-0.75" are expected, highest across portions of the
Keweenaw as well as the south-central UP. Locally higher amounts up
to about 1.25" will be possible in these areas.

Behind the rainfall, winds will become southwesterly for Friday and
remain breezy as the surface low passes north of Lake Superior. This
will allow for a modest warm-up despite the lack of sunshine with
forecast highs in the low 60s west but low 70s for some folks, which
will be a welcome sight after the last couple of days. Lingering
showers in the morning out east should exit by noon-time, but a
slight chance for a a few isolated areas of light rain will remain
in the forecast across the area through the day. The best chance for
any measurable rain over 0.01" in the afternoon will be over the
Keweenaw and the far eastern UP.

.LONG TERM...(Friday night through Thursday)
Issued at 351 PM EDT THU SEP 12 2019

By tomorrow night, the well-advertised low pressure system will be
in northern Ontario, with just some lingering showers possible in
the western U.P. due to wrap-around moisture on the backside of
the low. With the close proximity and therefore the pressure
gradient still rather tight, especially across Lake Superior,
winds will remain elevated through the overnight hours into
at least early Saturday. As for precip chances, expect a break in
the wet weather later in the day on Saturday, with showers and
thunderstorms returning by Saturday night. This will be thanks to
a weak shortwave traversing through, triggering a bit of
cyclogenesis, accompanied by enough instability to generate
lightning even during the overnight hours. High pressure then
moves in at the tail end of the weekend, allowing for a nice,
albeit warmer-than-normal start to next week. Look for an
unsettled pattern to emerge again later next week.

As alluded to, and previously discussed, the overall trend of
temps will be on the increase throughout this forecast period.
Highs this weekend will remain seasonable, but by Monday, will
rise well into the 70s to perhaps even 80s for the first half of
next week. Could be the last gasp of summer....
&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 140 AM EDT FRI SEP 13 2019

As low pres over nw MN lifts ne overnight, shra will continue to
affect KIWD/KCMX/KSAW, though KSAW will see the most persistent
shra. While there will be some isold tsra, potential of
KIWD/KCMX/KSAW being impacted appears low attm. At KIWD, MVFR cigs
may fall to IFR later in the night. At KCMX, there will be periods of
IFR cigs early this morning before conditions improve to MVFR. At
KSAW, IFR cigs should prevail. However, with upslope southerly
winds, LIFR cigs may occur at times. In addition to gusty winds to
20-30kt overnight, LLWS is also expected as 45-55kt low-level jet
translates across the area. Winds will become gusty from the sw
to w today as the low pres lifts into northern Ontario. Winds will
become strongest at KCMX, gusting up to 35-40kt later in the
aftn. MVFR cigs should generally prevail at all terminals today,
but down downsloping may support improvement to VFR at KSAW in the
aftn. &&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 341 PM EDT THU SEP 12 2019

Easterly winds gusting up to 30 knots this afternoon will become
southeasterly tonight with the potential for up to 40 knot gusts.
Some model guidance suggests the chance for gusts up to 45 knots at
times, first late tonight over the north-central lake and then over
far eastern Lake Superior Friday morning through the early
afternoon. On Friday evening, as a low pressure system lifts into
Ontario, winds become southwesterly and gust up to 40 knots over the
western half of the lake. As such, there is a gale warning out on
Lake Superior across the central and eastern zones for tonight into
tomorrow morning and then a gale watch for all lake zones except for
267 on Friday night into Saturday. On Saturday evening, winds calm
down below 20 knots and will remain below 20 knots through the rest
of the period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Gale Warning until 2 PM EDT this afternoon for LSZ251-267.

  Gale Warning until 11 AM EDT this morning for LSZ244-245-247-248-
     264>266.

  Gale Warning from 6 PM this evening to 6 AM EDT Saturday for
     LSZ243>246-264>266.

  Gale Warning from 3 PM EDT /2 PM CDT/ this afternoon to 11 PM
     EDT /10 PM CDT/ this evening for LSZ162.

  Gale Warning until 6 AM EDT early this morning for LSZ242-243-
     246-263.

  Gale Warning from 3 PM EDT /2 PM CDT/ this afternoon to 4 AM EDT
     /3 AM CDT/ Saturday for LSZ241-242-263.

Lake Michigan...
None.
&&

SHORT TERM...KCW
LONG TERM...lg
AVIATION...Rolfson
MARINE...KCW
Hazardous weather outlook, Sep 12, 4:38 PM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
438 PM EDT Thu Sep 12 2019

MIZ001>007-009>014-084-085-132045-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
438 PM EDT Thu Sep 12 2019 /338 PM CDT Thu Sep 12 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms will be possible tonight. Locally heavy rain could
cause ponding of water over roadways and in areas with poor
drainage.

Windy conditions tonight will build waves, especially across the
eastern shore of the Keweenaw Peninsula, and the shorelines of
Delta and Schoolcraft counties. This may lead to minor beach
erosion and lakeshore flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday morning, and then again
Saturday night into Sunday.

Windy conditions Friday, especially across the Great Lakes, will
increase waves along the eastern Lake Superior shore and into the
Keweenaw Peninsula, as well as along the shorelines of Delta and
Schoolcraft counties. This may lead to minor beach erosion and
lakeshore flooding. West winds may gust as high as 45 mph across
the Keweenaw Peninsula on Friday.

A high swim risk is expected for the Lake Michigan beaches of
southern Schoolcraft County on Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-132045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
438 PM EDT Thu Sep 12 2019 /338 PM CDT Thu Sep 12 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Southeast gales of 35 to 40 knots are expected across central and
eastern Lake Superior tonight. See the latest marine weather
message and open lake forecast for additional information.

Thunderstorms are also possible tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gale-force winds of 35 to 45 knots are expected throughout the day
on Friday into Friday night. See the latest marine weather
message and open lake forecast for additional information.

Thunderstorms will be possible Friday morning, and then again
Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-132045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
438 PM EDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Some gale-force gusts up to 35 knots may be possible tonight. See
the latest nearshore forecast for additional information.

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few gale-force gusts up to 35 knots are possible on Friday. See
the latest nearshore forecast for details.

Thunderstorms will be possible Friday morning, and then again
Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

lg

In the hours before

Local storm report, Sep 12, 10:35 PM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1035 PM EDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND GST 3 W ROCK OF AGES        47.87N 89.31W
09/12/2019  M41 MPH          LSZ263             MI   MESONET

            MESONET STATION ROAM4 2 W ROCK OF AGES.

&&

RJC
Local storm report, Sep 12, 10:37 PM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1037 PM EDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     NON-TSTM WND GST 10 SE FORD RIVER        45.58N 87.00W
09/12/2019  M42 MPH          LMZ221             MI   MESONET

            MESONET STATION XMAPV MINNEAPOLIS SHOAL.

0942 PM     NON-TSTM WND GST 4 NNE SEUL CHOIX POINT  45.97N 85.87W
09/12/2019  M40 MPH          SCHOOLCRAFT        MI   BUOY

            BUOY STATION PNLM4 PORT INLAND.

1009 PM     NON-TSTM WND GST 7 WNW CALUMET           47.27N 88.61W
09/12/2019  M40 MPH          LSZ243             MI   MESONET

            MESONET STATION 45023 9 N HANCOCK.

&&

RJC
Local storm report, Sep 12, 10:38 PM EDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1038 PM EDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND GST GRANITE ISLAND          46.72N 87.41W
09/12/2019  M39 MPH          MARQUETTE          MI   MESONET

            MESONET STATION GRIM4 GRANITE ISLAND.

&&

RJC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 8:58 PM EDTSpecial Weather StatementMQTOntonagon47 min
Sep 12, 9:38 PM EDTSpecial Weather StatementMQTHoughton52 min
Sep 12, 10:20 PM EDTGale WarningMQT32 hr
Sep 13, 4:25 AM EDTSmall Craft AdvisoryMQT14 hr

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.